Alert archive / Indiana / Special Weather Statements in 2022

Special Weather Statement, NWS Indianapolis, IN

August 14, 2022Clinton County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 14, 2022, 6:14 AM EDT for Clinton County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2022, 6:14 AM EDT (10:14 UTC)
Expired
Aug 14, 2022, 6:45 AM EDT
In force
31 min
Issued by
NWS Indianapolis, IN
Hail
0.50 in
Wind
30

County Clinton County, IN

The radar

The Indianapolis radar (KIND), 55 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WWUS83 KIND 141014
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
614 AM EDT Sun Aug 14 2022
 
INZ030-037>039-141045-
Clinton IN-Tipton IN-Boone IN-Hamilton IN-
614 AM EDT Sun Aug 14 2022

...A strong thunderstorm will impact portions of southern Clinton,
northeastern Boone, northwestern Hamilton and southwestern Tipton
Counties through 645 AM EDT...

At 613 AM EDT, Doppler radar was tracking a strong thunderstorm over
Frankfort, moving southeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southern Clinton,
northeastern Boone, northwestern Hamilton and southwestern Tipton
Counties, including the following locations... Sheridan, Michigantown
and Kirklin.

This includes Interstate 65 between mile markers 149 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4021 8663 4037 8650 4020 8605 3997 8623
TIME...MOT...LOC 1013Z 301DEG 26KT 4025 8648 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

MK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:53 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 14, 2:53 AM EDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
253 AM EDT Sun Aug 14 2022

.Short Term...(Today through Monday)
Issued at 253 AM EDT Sun Aug 14 2022

* Scattered showers and thunderstorms Sunday morning

* Drying trend Sunday evening through early next week

...Sunday...

Current satellite and radar images from early this morning show
discrete and clusters of showers and thunderstorms ahead of the
approcaching surface low in northern Illinois. Northwest flow
pattern persists in the upper levels as a 90 kt jet streak rounds
the top of a ridge in the Northern Plains, inducing weak surface
cyclogenesis over the Midwest. A quick analysis of 850mb winds
reveal a 30 kt southwesterly low level jet pumping in moisture ahead
of the low with PW values as high as 1.7 inches according to local
AMDAR soundings. The 06z IND AMDAR sounding shows a weak low level
inversion with around 800 j/kg of elevated instability above 750 mb
and 30-40 kt of 0-3km and 0-6km wind shear leading to an enviromnet
conduive for elevated thunderstorms. With all this in mind, expect
continued shower and thunderstorm development acorss Northern
Illinois and Indiana through the morning hours as the aformentioned
surface low moves southeastward into the area. Currently not
expecting any severe weather as convection this morning should
remain elevated and instability in the mid and upper levels is
relatively weak. Best timeframe for shower activity across Central
Indiana will be form early this morning through around 10 AM.

After the first round of showers moves through during the morning,
expect mostly cloudy skies to persist into the afternoon hours.
While cloud cover keeps significant afternoon heating from occuring,
steepening low level lapse rates combined with the surface low
moving directly overhead and 0-6km bulk shear remaining around 40kt
should create an enviromnent conducive for additional convective
development during the afternoon. Not expecting afternoon/evening
showers to be widespread; however confidence is high enough to
mention additional widely scattered showers and/or thunderstorms.
Would not be surprised if a few showers became strong with gusty
winds or small hail with the dynamics present later today.

Temperatures will likely vary across the region this afternoon in a
NE-SW gradient. With the low moving right over Central Indiana,
expect the warmest air to be locatated south of the low track across
South Central and SW Indiana. Thickest cloud cover is expected to be
near and to the northeast of the low where temperatures may struggle
to get out of the 70s. Further south in the warm sector, better
potential exists for breaks in the clouds and stronger afternoon
heating leading to highs in the low to mid 80s.

...Monday...

High pressure across the northern Plains and Great Lakes slowly
pushes southward behind the departing surface low on Monday. Bufkit
soundings indicate low level moisture from recent rain the day prior
may get trapped under a subsidence induced inversion Monday morning.
Potential is there for fog and/or low stratus to develop late Sunday
night and persist through Monday morning across most of Central
Indiana. Confidence is low regarding exact locations where fog
and/or clouds could be thick; however areas that recieve more rain
on Sunday will have a better chance at seeing fog or low clouds by
Monday morning. Will keep a close eye on this as there could be
aviation and travel impacts if fog and low clouds occur.

As heating of the day takes place, expect the inversion to break
during the late morning/early afternoon hours allowing low clouds
and fog to lift. Easterly flow and subsidence under the high should
promote a drying trend in the low levels through the day on Monday.
Much "cooler" airmass moves in aloft behind the low with 850mb
temperatures falling from around 17C on Sunday to around 11-12C by
Monday afternoon leading to highs likely in the mid 70s to around 80
degrees. If clouds clear sooner than forecast, highs will likely
reach the low to mid 80s across the region.

&&

.Long Term...(Monday night through Saturday)
Issued at 253 AM EDT Sun Aug 14 2022

The long term will feature mostly dry weather as a ridge remains
anchored over the western states and a trough remains over the
eastern states through late week supplying mostly northwest flow
aloft over central Indiana. However, by next weekend, there is
agreement on an upper low settling in over the Great Lakes. This
later feature could bring showery activity to the area. Prior to
that, surface high pressure will provide subsidence and mostly dry
and cooler weather. The bulk of any convection should by southwest
of the area near a quasi-stationary front. The northwest flow aloft
and later upper low should keep temperatures slightly below
seasonable with afternoon highs mostly in the lower 80s and
overnight lows in the upper 50s to lower 60s.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1115 PM EDT Sat Aug 13 2022

Impacts:

* Showers moving through early this morning with a low probability
  of thunderstorms.

* MVFR ceilings possible by late Sunday afternoon or evening.

* Winds trending northerly later on Sunday.

Discussion:

Warm/moist advection will increase overnight causing an increase in
coverage of showers and isolated thunderstorms. The probability of
thunder at any given TAF site remains low. Overall convective
intensity will be limited.

Winds will gradually veer throughout the day becoming northerly be
evening. Moisture behind the front may be sufficient for a period of
MFVR stratus at most TAF sites. Start times indicated in the new set
of TAFs is relatively low confidence at this time and refinements
will be made in subsequent TAFs.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...CM
Long Term...MK
Aviation...BRB
Hazardous weather outlook, Aug 14, 3:05 AM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
305 AM EDT Sun Aug 14 2022

INZ021-028>031-035>049-051>057-060>065-067>072-150715-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
305 AM EDT Sun Aug 14 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will persist through early Sunday morning,
then may redevelop Sunday afternoon and evening. Brief heavy rain,
lightning and gusty winds are possible, but severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Potential for fog and/or low clouds early Monday morning; otherwise
no hazardous weather is expected through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 14, 6:14 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
614 AM EDT Sun Aug 14 2022

INZ030-037>039-141045-
Clinton IN-Tipton IN-Boone IN-Hamilton IN-
614 AM EDT Sun Aug 14 2022

...A strong thunderstorm will impact portions of southern Clinton,
northeastern Boone, northwestern Hamilton and southwestern Tipton
Counties through 645 AM EDT...

At 613 AM EDT, Doppler radar was tracking a strong thunderstorm over
Frankfort, moving southeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southern Clinton,
northeastern Boone, northwestern Hamilton and southwestern Tipton
Counties, including the following locations... Sheridan, Michigantown
and Kirklin.

This includes Interstate 65 between mile markers 149 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4021 8663 4037 8650 4020 8605 3997 8623
TIME...MOT...LOC 1013Z 301DEG 26KT 4025 8648

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

MK

Nearby

Special Weather Statements in Indiana, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.